Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 240, NWS Louisville, KY

July 21, 2003Barren County, Monroe County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jul 21, 2003, 2:37 PM CDT for Barren County, Monroe County, Kentucky. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2003, 2:37 PM CDT (19:37 UTC)
Expired
Jul 21, 2003, 3:15 PM CDT
In force
38 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Barren County, KY, Monroe County, KY

The radar

The Nashville radar (KOHX), 89 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 11:55 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.6 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1467 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1467 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
1108 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

839 
WUUS53 KLMK 211937
SVRLMK
KYC009-171-212015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
236 PM CDT MON JUL 21 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BARREN COUNTY IN SOUTH CENTRAL KENTUCKY   
  MONROE COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 315 PM CDT

* AT 234 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM ROSEVILLE TO AKERSVILLE...OR FROM
  30 MILES EAST OF BOWLING GREEN TO 36 MILES SOUTHEAST OF BOWLING
  GREEN...MOVING EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MUD LICK...MT. HERMAN AROUND 250 PM CDT
  TOMPKINSVILLE...ROCKBRIDGE AROUND 300 PM CDT
  HESTAND AROUND 310 PM CDT

LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING
ARE LIKELY WITH THIS LINE OF STORMS. TAKE COVER IN A STURDY BUILDING
UNTIL THIS LINE OF STORMS HAS PASSED. STAY AWAY FROM WINDOWS AND ANY
DOWNED POWER LINES.

LAT...LON 3664 8596 3689 8597 3686 8574 3684 8559
          3670 8548 3663 8579

$$

SMALLCOMB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:30 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 21, 1:30 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
230 PM EDT MON JUL 21 2003

SEVERE WX ONGOING ACROSS SOUTHERN CWA...WILL BE SHORT. SEVERE
THUNDERSTORM WATCH IN EFFECT FOR CENTRAL AND SOUTHCENTRAL KENTUCKY
THROUGH 7 PM EDT.EXPECT SHOWERS/THUNDERSTORMS TO THROUGH EARLY
EVENING ACROSS SOUTHERN KENTUCKY...AND DIMINISH OVERNIGHT. EARLY
THIS AFTERNOON...COLD FRONT WAS STILL LOCATED ACROSS CENTRAL
ILLINOIS STRETCHING INTO NORTHWESTERN INDIANA. HIGH DEWPOINTS AND
WARM TEMPERATURES WILL AID IN POSSIBLE DEVELOPMENT OF ANOTHER LINE
OF STORMS LATER THIS AFTERNOON/EVENING. QUESTION IS WHETHER LINE CAN
FORM OVER AIR MODIFIED BY PREVIOUS CONVECTIVE COMPLEX THAT IS
CURRENTLY OVER SOUTHERN KENTUCKY. ANY DEVELOPMENT WILL TAKE PLACE
OVER SOUTH-CENTRAL INDIANA AND SOUTHEASTERN ILLINOIS...AND MOVE
SOUTHEAST INTO NORTHERN KENTUCKY.

FRONT EXPECTED TO MOVE INTO CENTRAL OVERNIGHT...WHICH WILL REDUCE
CONVECTIVE CHANCES ACROSS SOUTH CENTRAL INDIANA.

A SECOND DISTURBANCE WILL MOVE SOUTHEAST INTO MEAN LONGWAVE TROUGH
TUESDAY. AS THIS FEATURES MOVES SOUTHEAST INTO WESTERN TENNESSEE
DURING THE AFTERNOON...COOLING AIR ALOFT AND DYNAMIC FORCING WILL
AID IN DESTABILIZING ATMOSPHERE...ESPECIALLY ACROSS SOUTHERN AND
CENTRAL KENTUCKY. EXPECT MAIN PRECIPITATION ASSOCIATED WITH THIS TO
MOVE ACROSS TENNESSEE AND SOUTHWEST MISSOURI.

TEMPERATURES WILL STAY UNSEASONABLY COOL TUESDAY EVENING THROUGH
THURSDAY MORNING AS AXIS OF 500 MB TROUGH MOVES EAST ACROSS LOWER
OHIO VALLEY.

EXPECT DRY WEATHER WEDNESDAY THROUGH FRIDAY WITH A SLOW WARMING
TREND AS HIGH PRESSURE MOVES OVER THE REGION AND AFOREMENTIONED
TROUGH MOVES EAST INTO NEW ENGLAND. HUMIDITIES SHOULD SLOWLY
INCREASE THROUGH SATURDAY AS WELL.

.LMK...NONE

DENMAN
Hazardous weather outlook, Jul 21, 2:00 PM CDT, 37 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-220930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 PM EDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THE STORM PREDICTION CENTER HAS HIGHLIGHTED A SLIGHT RISK OF SEVERE
THUNDERSTORMS TONIGHT ACROSS THE OUTLOOK AREA. THERE WILL BE AN
ELEVATED THREAT OF SEVERE STORMS OVER SOUTHERN KENTUCKY WHERE
NUMEROUS STORMS WILL CONTINUE DURING THE EVENING...BUT ARE EXPECTED
TO DISSIPATE BY DARK. THE MAIN THREAT WITH THESE STORMS WILL BE
DAMAGING WIND GUSTS AND LARGE HAIL.

ADDITIONAL STORMS WILL DROP INTO NORTHERN KENTUCKY AND SOUTHERN
INDIANA AFTER DARK AS A COLD FRONT APPROACHES. A FEW OF THESE STORMS
COULD CONTAIN DAMAGING WINDS AND LARGE HAIL.

DUE TO THE HIGH MOISTURE CONTENT OF THE ATMOSPHERE...ANY OF THE
STORMS TONIGHT COULD PRODUCE HEAVY RAINFALL. AS THE STORMS MOVE
SLOWLY ACROSS AREAS THAT HAVE ALREADY RECEIVED RAINFALL...LOCALIZED
FLOODING PROBLEMS COULD DEVELOP.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

EARLY TUESDAY MORNING...SCATTERED STORMS SHOULD BE ONGOING ACROSS
NORTHERN KENTUCKY AND SOUTHERN INDIANA. THIS ACTIVITY SHOULD
DIMINISH BY MID MORNING. AS THE COLD FRONT SLOWLY DROPS FURTHER
SOUTH...ADDITIONAL STORMS WILL DEVELOP OVER SOUTH-CENTRAL KENTUCKY
DURING MIDDAY AND AFTERNOON. THERE IS A SLIGHT RISK OF SEVERE
WEATHER WITH THESE STORMS...MAINLY SOUTH OF THE WESTERN KENTUCKY AND
BLUEGRASS PARKWAYS. THUNDERSTORMS ASSOCIATED WITH THE COLD FRONT
SHOULD DIMINISH TUESDAY NIGHT.

THE NEXT CHANCE OF THUNDERSTORMS IS SLATED FOR NEXT SUNDAY ACROSS
THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT.

SPOTTER ACTIVATION IS REQUESTED ACROSS SOUTH-CENTRAL KENTUCKY EARLY
THIS EVENING. SPOTTER ACTIVATION MAY BE NEEDED AFTER DARK ACROSS
SOUTHERN INDIANA AND NORTHERN KENTUCKY. SPOTTER ACTIVATION MAY AGAIN
BE REQUIRED ON TUESDAY.

JB

In the hours before

Special weather statement, Jul 21, 8:45 AM CDT, 5 hours 52 minutes before
INZ077>079-092-KYZ031>033-211415-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
945 AM EDT MON JUL 21 2003

SEVERE THUNDERSTORM WATCH NUMBER 784 WHICH WAS IN EFFECT UNTIL NOON
EDT HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES:

IN SOUTH CENTRAL INDIANA
   JEFFERSON...SCOTT...WASHINGTON AND CLARK

IN NORTH CENTRAL KENTUCKY
   TRIMBLE...HENRY AND OLDHAM

DK
Local storm report, Jul 21, 12:16 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0116 PM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0105 PM    HARTFORD                  KY   WIND DAMAGE
07/21/03   OHIO                           TREES DOWN COUNTYWIDE.
                                          REPORTED BY COUNTY
                                          DISPATCH.

0105 PM    FORDSVILLE                KY   FLASH FLOOD
07/21/03   OHIO                           WATER OVER ROAD IN
                                          FORDSVILLE. HWYS 54N AND
                                          261N BARRICADED DUE TO HIGH
                                          WATER. REPORTED BY
                                          EMERGENCY MANAGEMENT.

PKW
Local storm report, Jul 21, 12:18 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0118 PM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0112 PM    LEITCHFIELD               KY   0.25 IN HAIL
07/21/03   GRAYSON                        REPORTED BY STATE POLICE.

PKW
Local storm report, Jul 21, 1:08 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0208 PM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0140 PM    BROWNSVILLE               KY   WIND DAMAGE
07/21/03   EDMONSON                       TREE DOWN OVER HWY 728(NE
                                          PART OF COUNTY). ALSO LARGE
                                          LIMBS DOWN. REPORTED BY
                                          COUNTY DISPATCH.

PKW
Local storm report, Jul 21, 2:27 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0327 PM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    BOWLING GREEN             KY   WIND DAMAGE
07/21/03   WARREN                         TREES DOWN COUNTYWIDE.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

PKW
Local storm report, Jul 21, 2:35 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0335 PM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    RUSSELLVILLE              KY   WIND DAMAGE
07/21/03   LOGAN                          SCATTERED TREES DOWN
                                          COUNTYWIDE. REPORTED BY LAW
                                          ENFORCEMENT.

PKW

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 11:44 AM CDTSevere Thunderstorm WarningLMKBreckinridge, Grayson, Ohio36 min
Jul 21, 11:52 AM CDTSevere Thunderstorm WarningLMKEdmonson28 min
Jul 21, 12:21 PM CDTSevere Thunderstorm WarningLMKButler, Edmonson, Grayson39 min
Jul 21, 1:32 PM CDTSevere Thunderstorm WarningLMKWarren43 min
Jul 21, 1:37 PM CDTSevere Thunderstorm WarningLMKLogan38 min
Jul 21, 1:43 PM CDTSevere Thunderstorm WarningLMKSimpson42 min
Jul 21, 4:26 PM CDTSevere Thunderstorm WarningLMKLogan34 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.